Arizona, 2012

Heavy Rain in Arizona, July 29, 2012

July 29, 2012 · NWS FGZ · 1 event in 1 county or zone

Heavy rain caused debris to flow across Interstate 17 south of Sunset Rest Area. The road was closed after the debris punctured tires on several vehicles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Heavy rain caused debris to flow across Interstate 17 south of Sunset Rest Area. The road was closed after the debris punctured tires on several vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:40 PM MST, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 29, 2:40 PM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST SUN JUL 29 2012

.SYNOPSIS...MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN A
WET MONSOON PATTERN THROUGH THE FIRST HALF OF THE WEEK. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY...WITH A
THREAT OF LOCALIZED FLOODING.

&&

.DISCUSSION...DEEP MOISTURE PLUME IS SPREAD ACROSS AZ THIS AFTERNOON
WITH SATELLITE PW ESTIMATES INDICATING NEAR TO OVER 1INCH PW ACROSS
THE ENTIRE STATE WITH THE DEEPEST MOISTURE OF 1.5 TO 2.0 INCHES
POOLED OVER SOUTHERN/CENTRAL AZ. SCATTERED SHOWERS AND STORMS HAVE
DEVELOPED ACROSS THE NORTHLAND AND WILL CONTINUE THROUGH THE EVENING
HOURS. AN INVERTED TROUGH IS CENTERED JUST SOUTH OF THE
SOUTH-CENTRAL AZ BORDER THIS AFTERNOON HELPING TO FUEL THUNDERSTORMS
OVER FAR SOUTHERN AZ. THIS TROUGH FEATURE WILL ROTATE
NORTH/NORTHWEST TONIGHT THROUGH MONDAY BRINGING THE FOCUS OF
THUNDERSTORM ACTIVITY TO THE WESTERN HALF OF THE STATE. BY EARLY
MONDAY...GFS ENSEMBLE MEANS SHOW PW OVER WESTERN PORTIONS OF OUR
FORECAST AREA OF 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL. THIS
ADDITIONAL MOISTURE AND POSSIBLE LIFT AHEAD OF THE TROUGH MAY KEEP
SHOWERS GOING OVERNIGHT INTO MONDAY MORNING ACROSS PRIMARILY YAVAPAI
AND COCONINO COUNTIES AND HAVE INCREASED PRECIPITATION CHANCES
THERE.

THE FOCUS FOR STORM ACTIVITY WILL CONTINUE TO BE COCONINO/YAVAPAI
COUNTIES MONDAY WHERE THE DEEPEST MOISTURE WILL PRESIDE...WITH
SCATTERED ACTIVITY ELSEWHERE. STORM MOTION WILL CONTINUE TO BE TO
THE NORTH/NORTHWEST AT 10-15 MPH WITH HEAVY RAIN THE MOST LIKELY
THREAT. LOCALIZED FLOODING WILL REMAIN A CONCERN...ESPECIALLY FOR
AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST COUPLE OF
DAYS.

A PIECE OF THE INVERTED TROUGH MEANDERS AROUND SOUTHERN CA THROUGH
TUESDAY WHILE A MOIST SOUTHEASTERLY FLOW CONTINUES DAILY
THUNDERSTORM ACTIVITY OVER NORTHERN AZ. FROM WEDNESDAY ONWARD...HIGH
PRESSURE OVER THE CENTRAL PLAINS SLOWLY BUILDS WESTWARD. THIS SHOULD
KEEP A MOIST SOUTH/SOUTHEAST FLOW ACROSS AZ WITH A CHANCE FOR
THUNDERSTORMS EACH DAY. MOISTURE LEVELS ARE FORECAST TO BE LOWER
THAN WHAT WE ARE CURRENTLY SEEING...SO DAILY STORM CHANCES REFLECT A
MORE TYPICAL MONSOON PATTERN.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS NORTH OF KGCN-KLFG-KSOW LINE. SOUTH OF THIS
LINE...SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH
AFTER 03Z BECOMING MAINLY ISOLATED AFTER 08Z. ANOTHER ROUND OF
THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 29, 3:30 AM MST, 17 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST SUN JUL 29 2012

AZZ004>018-037>040-300700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
330 AM MST SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A VERY MOIST AIR MASS WILL AFFECT NORTHERN AND CENTRAL ARIZONA
TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON...AND MOVE
TOWARD THE NORTHWEST AROUND 10 MPH. THERE IS A RISK OF LOCALIZED
FLOODING WITH THE STRONGER STORMS. IN ADDITION...A FEW STORMS MAY
PRODUCE HAIL OVER ONE HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DEEP MOISTURE COMBINED WITH A DISTURBANCE MOVING THROUGH WESTERN
ARIZONA WILL BRING A RISK OF LOCALLY HEAVY RAINFALL AND FLOODING
TO YAVAPAI AND COCONINO COUNTIES MONDAY AND TUESDAY. A CHANCE OF
THUNDERSTORMS WILL CONTINUE FOR THE LATTER HALF OF THE WEEK...
THOUGH THE RISK OF HEAVY RAINFALL WILL DECREASE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 29, 8:48 PM MST to 9:30 PM MST
Where
Yavapai County, 1.31 mi SE of Bumble Bee to 2.07 mi NNE of Canyon
Reported by
Law Enforcement
Coordinates
34.187, -112.134

Heavy rain from a thunderstorm washed debris across Interstate 17. The water and debris were about four inches deep. The road was closed after several vehicles punctured tires on the debris. The road opened after the flow stopped and the roadway was cleared.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405622.